Addressing the blood fat problems -- sky-high triglycerides, often combined with increased total cholesterol, increased LDL cholesterol (the bad or lousy kind of cholesterol) and decreased HDL cholesterol (the good or healthy kind) -- that many people on HAART are developing is crucially important to help provide long-term protection against artery damage and heart disease. There have been many reports from clinicians on serious arterial blockage and resulting angina (pain around the heart) in patients on HAART.
Thus, it is highly advisable for PHAs to do everything they can to lower their risk for heart disease by:
It is definitely time to be concerned if:
Factors that would add to the concern include the following:
For more info on nutrition for a healthy heart, see "Have a Heart" in the Fall/Winter 2003 issue of CATIE's Positive Side magazine, available at www.positiveside.ca or by calling 1.800.263.1638 [if you're in Canada].
would usually begin with advising dietary changes to lower fat intake, but the experience of most clinicians, as well as the findings from a couple of small studies, indicate that changing what people eat is unlikely to be of substantial benefit when HAART meds are the main cause of the problem. On the other hand, if someone is on a French fry/milk-shake/cheeseburger meal plan, then this could certainly be contributing to the high blood fats. In such cases, aiming for less fat intake, along with increases in fruits, vegetables and whole grains (especially oats) -- all of which contribute soluble fibre that can block cholesterol absorption -- could help. Soluble fibre sources like psyllium seed (Metamucil) may also be useful. You may want to consult with a nutritionist who can help you with healthy eating.
On the topic of overall cardiovascular protection, it is very important to reduce your total fat intake and eliminate partially hydrogenated fats/oils from your diet. These are chemically modified fats that are found in most margarines, vegetable shortening and a large percentage of commercial ready-to-eat baked goods and snack foods. Everyone who cares about protecting their cardiovascular system needs to read labels and try to avoid these artery-damaging fats to the greatest extent possible. Instead, stick with the fats Mother Nature made, especially the monounsaturated fats like olive oil.
Several switch studies have shown that blood fats that were elevated during protease inhibitor therapy fell after people switched from the protease inhibitor (PI) to either the non-nuke nevirapine (Viramune) or the nuke abacavir (Ziagen, ABC). Switching to the non-nuke efavirenz (Sustiva) has not been shown to consistently improve blood fat levels. Thus, some "PI-sparing" regimens may work better than others, although much more research will be required to determine what really may be best in this regard. It will be very important to take into account the treatment history for anyone considering switching drugs, since some people may really need the PI(s) to maintain viral control.
With high cholesterol readings, drugs that act as cholesterol-lowering agents -- commonly called statins -- are often recommended. There have been a number of reports on the successful use of such drugs, but the specific agents need to be chosen carefully because of the potential for drug interactions with protease inhibitors. Statin drugs help prevent the chemical conversion of fats into cholesterol, but some of these drugs use the same liver enzyme pathway used by protease inhibitors (CYP 3A4) while others do not. Thus, the risk of negative interactions with PIs varies considerably between the different drugs. Currently, it is thought that the most acceptable choices are pravastatin or atorvastatin, with fluvastatin considered a secondary possibility. Rosuvastatin is another option.Lovastatin and simvastatin should not be taken with PIs. It is also important to be careful about interactions with herbs. The heavily promoted cholesterol-lowering herbal compound called Cholestin works similarly to the statins and may cause similar interaction problems. All statin drugs severely deplete co-enzyme Q10; supplementation with 100-400 mg daily is needed with these drugs.
Fibrates are another class of lipid-lowering drugs which may help with blood fat abnormalities. They are considered the best choice for those who have only elevated triglycerides (and no cholesterol problems). Some believe that of the available fibrate drugs, fenofibrate may be preferable to gemfibrozil because it is easier to take and may do a better job lowering elevated LDL cholesterol. Sometimes the two classes of lipid-lowering drugs (statins and fibrates) are used together to improve effectiveness, but it is important to know that this increases the risk of muscle toxicity, a side effect of statins. Some fibrates, including gemfibrozil, deplete both vitamin E and co-enzyme Q10. Supplementation with vitamin E (800 IU daily) and co-enzyme Q10 (100-400 mg daily) is needed with these drugs.
Because of drug interaction problems, when it comes to lowering blood fats some doctors prefer the B vitamin niacin (1,000 mg daily), which can lower overall cholesterol, LDL cholesterol and triglycerides. Niacin actually works better than the statin drugs to raise HDL cholesterol, although the statins do work well to lower LDL cholesterol. However, there are several potential problems with niacin. First, a lot of people get flushing, redness, warmth and, in some people, painful stinging and itching for a period of a half-hour or more after it's taken. A sustained-release, no-flush form is much less likely to cause these problems, especially if combined with a baby aspirin taken 30 minutes before the niacin. Taking it in the middle of a meal will also help. Niaspan (500 mg per tablet) can be taken with breakfast and dinner, and the tablet can be cut in half if even that dose causes problems. If the dose is tolerable but insufficient for normalizing blood fats, it can be increased until good results are seen, but this increases the risk of niacin's second important potential problem: liver toxicity. Liver enzyme tests should be done to watch for such toxicity. Blood glucose (sugar) levels should also be monitored because niacin has the potential to affect blood sugar levels. Some experts say that niacin's potential to increase insulin resistance makes it inadvisable for HAART takers (since many people on HAART will develop insulin problems), and that is particularly true for anyone already showing signs of blood sugar problems.
Another important possibility for lowering triglycerides is the amino acid L-carnitine (the prescription form of which is Carnitor). Not yet studied for HAART-caused problems, it was shown in the past to be effective in normalizing HIV-elevated triglycerides when used in doses of 6,000 mg per day. Some doctors have found that using a combined approach with Carnitor or acetyl-L-carnitine and one of the lipid-lowering drugs can result in normalization of blood fats when drugs alone do not do the job, so that may be an approach worth considering.
Omega 3 fatty acids, found in fish oil and flaxseed oil, can help to lower triglyceride levels. Eating fatty fish (such as salmon, mackerel, sardines, tuna, cod and halibut) is a tasty way to get those fatty acids, and studies of the general population (not HIV-specific) have shown reduced incidence of heart disease in those who consume several helpings of such fish weekly. However, the use of fish oils has not been studied in those with PI-caused high triglycerides, so it is not known if they would work as well in this population.
It is important to remember that even when blood fats can't be completely normalized, you can lower your overall heart disease risk by combining regular exercise (as little as 30 minutes of cardiovascular training three times a week is great), nutrient supplementation and meditation and other stress reduction therapies.
The following nutrients may help prevent arterial damage and protect the heart:
For more info on many of the supplements and vitamins discussed here, see CATIE's Supplement Sheets, available at www.catie.ca/supple-e.nsf or by calling 1.800.263.1638 [if you're in Canada].
If you experience any of these symptoms, call your doctor or go the emergency room right away.